Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 80, NWS Grand Rapids, MI

October 25, 2012

NWS Grand Rapids, MI issued this small craft advisory at Oct 25, 2012, 11:10 PM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2012, 11:10 PM EDT (03:10 UTC)
Expired
Oct 26, 2012, 8:00 PM EDT
In force
21 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WHUS73 KGRR 260310
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 PM EDT THU OCT 25 2012

LMZ844>849-261115-
/O.EXP.KGRR.GL.W.0029.000000T0000Z-121026T0300Z/
/O.NEW.KGRR.SC.Y.0080.121026T0310Z-121026T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1110 PM EDT THU OCT 25 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT FRIDAY. 

* WINDS...WEST NORTHWEST TO 30 KNOTS OVERNIGHT. 

* WAVES...3 TO 6 FEET OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
4 follow-up statements
701 
WHUS73 KGRR 260749
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
349 AM EDT FRI OCT 26 2012

LMZ844>849-261600-
/O.CON.KGRR.SC.Y.0080.000000T0000Z-121026T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
349 AM EDT FRI OCT 26 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WINDS...NORTHWEST 15 TO 25 KNOTS.

* WAVES...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
303 
WHUS73 KGRR 261434
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1034 AM EDT FRI OCT 26 2012

LMZ844>849-262200-
/O.CON.KGRR.SC.Y.0080.000000T0000Z-121026T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1034 AM EDT FRI OCT 26 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WINDS...NORTHWEST 15 TO 25 KNOTS.

* WAVES...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


MJS
498 
WHUS73 KGRR 261906
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
306 PM EDT FRI OCT 26 2012

LMZ844>849-270000-
/O.EXT.KGRR.SC.Y.0080.000000T0000Z-121027T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
306 PM EDT FRI OCT 26 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...NORTHWEST 15 TO 25 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
504 
WHUS73 KGRR 270005
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
805 PM EDT FRI OCT 26 2012

LMZ844>849-270115-
/O.EXP.KGRR.SC.Y.0080.000000T0000Z-121027T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
805 PM EDT FRI OCT 26 2012

...SMALL CRAFT ADVISORY HAS EXPIRED...

WINDS AND WAVES HAVE SUBSIDED TO BELOW SMALL CRAFT ADVISORY CRITERIA.
THEREFORE THE SMALL CRAFT ADVISORY HAS BEEN ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 25, 7:56 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Oct 25, 7:56 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
756 PM EDT THU OCT 25 2012

.SYNOPSIS...
ISSUED AT 320 PM EDT THU OCT 25 2012

A STRONG COLD FRONT WILL SWING THROUGH THE REGION TONIGHT.
A BAND OF SHOWERS AND A FEW THUNDERSTORMS WILL ACCOMPANY THE
PASSAGE OF THIS FRONT. A COOLER AIRMASS WILL FILTER IN FOR THE
WEEKEND.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 320 PM EDT THU OCT 25 2012

ONGOING FORECAST LOOKS GOOD. BAND OF SHOWERS WILL ACCOMPANY THE
PASSAGE OF THIS STRONG COLD FRONT. SOME ELEVATED INSTABILITY
PRESENT...BUT WEAKENS WITH TIME. BY DAYBREAK MOST OF THE SHOWERS
WILL BE EAST OF THE REGION AS THE DEEPER MOISTURE IS PUSHED EAST.
MAINTAINED THE HIGHER POPS.

WINDS WILL SETTLE DOWN AS THE CLOUDS MOVE IN...BUT SOME GUSTY
VALUES COULD ACCOMPANY THE FRONTAL PASSAGE.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 320 PM EDT THU OCT 25 2012

UNIQUE MEDIUM RANGE FORECAST TO SAY THE LEAST WITH UNSEASONABLY
STRONG UPPER LEVEL LOW LIKELY MERGING WITH HURRICANE SANDY. FORECAST
IS A BLEND OF GFS/ECMWF WEIGHTED TOWARDS THE ECMWF WHICH HAS HAD
MUCH BETTER RUN TO RUN CONTINUITY OVER THE LAST SEVERAL DAYS. GIVEN
BETTER AGREEMENT WILL CONTINUE THE TREND TO INCREASE POPS TOWARDS
THE LIKELY CATEGORY TUE NIGHT INTO WED.

GFS 12Z NWP NOW IN BETTER AGREEMENT WITH OVERALL SCENARIO BUT STILL
ROUGHLY AN 18 HR TIMING DIFFERENCE VERSUS ECMWF EVOLUTION OF UPPER
LOW AND ARRIVAL OF PRECIPITATION OVER WESTERN MICHIGAN.  ECMWF
BRINGS PRECIPITATION IN TUE AFTERNOON VERSUS WED MORNING FOR GFS.
BOTH SETS OF GUIDANCE CONTINUE MAINLY LIGHT PRECIPITATION THROUGH
INTO THU OR HALLOWEEN WITH TOTAL AMOUNTS OF AROUND 0.25 INCHES.

PRECIPITATION TYPE WILL BE A CHALLENGE AS WELL BUT WITH LITTLE
ACCUMULATION POTENTIAL.  AT THIS POINT...BOTH GFS/ECMWF SOUNDINGS
INDICATE PRIMARILY RAIN ALONG AND SOUTH OF THE I-96 CORRIDOR WITH A
MIX OF RAIN AND SNOW TO THE NORTH...AND PERHAPS JUST WE SNOW OVER
HIGHER TERRAIN ALONG ROUTE 10 CORRIDOR. INITIALLY...PROFILES ARE
WELL BELOW FREEZING ALOFT WITH MARGINAL TEMPERATURES IN LOWEST
1,000FT BUT A WARM WEDGE DOES APPEAR AROUND H85 BY WED EVENING WHICH
WOULD RESULT IN A COLD RAIN ABOUT EVERYWHERE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 756 PM EDT THU OCT 25 2012

STRONG COLD FRONT WILL CROSS WRN LWR MI BETWEEN 01Z AND 04Z...
BRINGING RAIN SHOWERS AND SOME MVFR CIGS/VSBYS. GUSTY SOUTH WINDS
TO 30 KNOTS WILL SHIFT TO THE WEST WITH FROPA... AND A TSTM MAY
BRIEFLY OCCUR MAINLY ALONG AND WEST OF HWY 131 PRIOR TO 06Z.

WIDESPREAD MVFR CIGS OF 1500 TO 2500 FT ARE EXPECTED TO OVERSPREAD
THE REGION BEHIND THE FRONT LATER TONIGHT. LATEST MODEL GUIDANCE
SUGGESTS THIS CLOUDINESS WILL SCATTER OUT ON FRIDAY MORNING AFTER
12Z-15Z... WITH VFR CONDITIONS REDEVELOPING BY 18Z. WILL FCST
THIS SCENARIO IN THE TAFS... BUT AM QUITE SKEPTICAL CONSIDERING
THE EXTENT OF CLOUD COVER CURRENTLY TO OUR WEST. NORTHWEST SFC
WINDS WILL NOT BE QUITE AS GUSTY ON FRIDAY AS A SFC HIGH BUILDS
IN FROM THE WEST.

&&

.MARINE...
ISSUED AT 320 PM EDT THU OCT 25 2012

GALE FORCE WINDS ONGOING OVER THE LAKE AS THE LOW LEVEL JET IS IN
PLACE.  THEY WILL DIMINISH BEHIND THE FRONT. WILL NEED SMALL CRAFT
ADVISORIES AFTER THAT.

&&

.HYDROLOGY...
ISSUED AT 320 PM EDT THU OCT 25 2012

LESS THAN A QUARTER INCH OF RAIN WILL ACCOMPANY THE PASSAGE OF THE
FRONT. AS A RESULT NO IMPACTS TO RIVERS EXPECTED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING UNTIL 11 PM EDT THIS EVENING FOR LMZ844>849.

&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...COBB
AVIATION...MEADE
HYDROLOGY...MJS
MARINE...MJS
Hazardous weather outlook, Oct 25, 8:20 PM EDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
820 PM EDT THU OCT 25 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
820 PM EDT THU OCT 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND EMBEDDED THUNDERSTORMS DURING THE MID TO LATE EVENING
HOURS TONIGHT WILL BRING POTENTIAL FOR WIND GUSTS OVER 40 MPH...
SMALL HAIL AND BRIEF MODERATE RAINFALL. THUNDERSTORMS WILL DIMINISH
TO JUST SOME SHOWERS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COULD BE SOME WET SNOW... WITH ACCUMULATIONS NOT OUT OF THE
QUESTION... TUESDAY NIGHT INTO WEDNESDAY. AREAS BETWEEN US-31 AND
US1-131 WOULD BE MOST FAVORED AS WOULD THE HIGHER TERRAIN AREAS
NEAR ROUTE 10.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LMZ844>849-260815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
820 PM EDT THU OCT 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT TONIGHT THROUGH
FRIDAY AND GALE FORCE WINDS ARE EXPECTED THROUGH THE LATE EVENING
HOURS TONIGHT. SCATTERED THUNDERSTORMS THIS EVENING WILL BRING
POTENTIAL FOR WIND GUSTS OVER 40 MPH... PEA SIZED HAIL... OCCASIONAL
LIGHTNING AND BRIEF MODERATE DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT FRIDAY.

MIXED RAIN AND WET SNOW IS POSSIBLE TUESDAY INTO WEDNESDAY. THERE
COULD BE HAZARDOUS WINDS AND WAVES THEN TOO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

WDM/LAURENS

In the hours before

Special weather statement, Oct 25, 7:37 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
737 PM EDT THU OCT 25 2012

MIZ037-043-050-056-064-071-260130-
ALLEGAN-MASON-MUSKEGON-OCEANA-OTTAWA-VAN BUREN-
737 PM EDT THU OCT 25 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A NARROW LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS ALONG A LINE
EXTENDING FROM 20 MILES NORTHWEST OF LUDINGTON TO 70 MILES SOUTHWEST
OF SOUTH HAVEN...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THESE
STORMS AS THEY COME ONSHORE.

* THUNDERSTORMS WILL BE NEAR...
  LUDINGTON BY 810 PM EDT...
  PENTWATER BY 820 PM EDT...
  MEINERT PARK BY 825 PM EDT...
  SHELBY AND WILEY BY 830 PM EDT...
  WEARE AND WHITE LAKE BY 835 PM EDT...
  TALLMAN BY 845 PM EDT...
  BLUE LAKE AND MUSKEGON BY 850 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4380 8644 4406 8652 4418 8639 4417 8604
      4330 8604 4329 8579 4277 8582 4277 8555
      4242 8555 4242 8577 4207 8577 4207 8622
      4224 8622 4224 8636 4249 8625 4293 8622
      4362 8655
TIME...MOT...LOC 2335Z 229DEG 42KT 4420 8675 4185 8739

LAURENS

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.